To view original article click here
Just Answer – Mental Health
March 23, 2010
Question: My Wife was prescribed Prozac 16 months ago by her OB/GYN, she has totally changed in the last 5 months, she cares about nothing, drinks almost a bottle of wine a night, threw me and my son out of the house, is completely irrational now, she’s the love of my life and she’s destroying everything around her, what should I do ?
Dear Ridptide 1963,
I’m sorry you and your family are going through what sounds like a very difficult and painful time. I need more information before I answer. It sounds like the irrational behavior started after she started taking Prozac, correct? Does her OB/GYN know about her behavior? Is there any chance she is taking the medicine incorrectly, drinking alcohol while on it or taking other medications along with the Prozac? How does she treat your son?
Also, does she have any family or friends where you live and do they know about her behavior? And finally, what happens when you try to comfort her? Does she alway become a “totally different person?”
I look forward to hearing from you.
Best, NGonzalez, Psychotherapist
Customer: replied 4 years ago
She tended to be perhaps obsessive compulsive after she started to take it, her libido waned ….we had a few close “divorce” fights over the last 18 months and it was ALWAYS when she tried to withdraw from the meds. There is no family here. friends yes. If I try and say anything she’ll flip out and start cussing me (totally not like the girl I met 7 years ago). She’s throwing her whole life away and me too. I don’t know if I should approach her Doctor, her Mom or what …………?
Expert: NGonzalez replied 4 years ago.
Thank you for the updated information. I think its time to involve her doctor. Any changes after taking medication should be reported to her doctor for him or her to consider possible dosage adjustment, changing the medication or offering a step down plan. You should never stop taking any psychotropic medication without your doctor’s instruction because there are several side effects. People usually wean off of Prozac. There could be other reasons for her behavior. That’s way its important that she have a medical exam and seek psychotherapy.
Approaching the subject will probably be hard but I think your first step should be to involve her. Tell her you are concerned about her and you would like to schedule an appointment with her doctor. Ask her if that is OK with her. You can use a similar approach if you think it would be helpful to involve her mother. If she flips out and refuses to attend or tell you not to involve her mother, and she is getting worse you may need to take action anyway. Tell her you are worried about her and, although she may feel angry at you, you are going to call her doctor and report your concerns. Let her know that your intentions are to help and not to hurt her or make her angry. Her doctor cannot disclose anything to you but he or she can listen to your concerns.
If you think it will help or if friends have a better chance of getting her to her appointment, solicit their help too.
Making these decision is often difficult because we love our partners and want to respect their decision. However, when there has been a significant change in them that provokes concerns its also our responsibility to act and face the reaction before it worsens. I hope this was helpful. Good luck to you.